Mississippi, 2015

Tornadoes and Flash Flood in Mississippi, May 25, 2015

May 25, 2015 · NWS MEG · 4 events in 1 county or zone

An upper level disturbance lifting northeast through the region triggered widespread showers and thunderstorms along and east of the Mississippi River. On the southern end of this area of showers and thunderstorms an intense bow echo developed and moved into Monroe County producing a couple of weak tornadoes and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance lifting northeast through the region triggered widespread showers and thunderstorms along and east of the Mississippi River. On the southern end of this area of showers and thunderstorms an intense bow echo developed and moved into Monroe County producing a couple of weak tornadoes and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 25, 5:44 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 25, 5:44 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
644 AM CDT MON MAY 25 2015

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 453 AM CDT MON MAY 25 2015/

DISCUSSION...

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY
EAST INTO THE WESTERN HIGH PLAINS THIS MORNING. A LEAD SHORTWAVE
IS CURRENTLY LIFTING NORTHEAST AND AWAY FROM THE MID SOUTH EARLY
THIS MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS AREAS
MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER WILL CONTINUE TO
DIMINISH IN COVERAGE AND INTENSITY THIS MORNING. MOST LOCATIONS
WILL DRY OUT TEMPORARILY LATER THIS MORNING THROUGH MID AFTERNOON
AS A PRONOUNCED MID LEVEL DRY SLOT ROTATES ACROSS THE REGION.
THERE WILL LIKELY BE BREAKS IN THE CLOUD COVER DURING THIS PERIOD
AND DECENT SURFACE HEATING SHOULD OCCUR AND HELP TO DESTABILIZE
THE ATMOSPHERE AGAIN BY LATER THIS AFTERNOON. HIGH TEMPERATURES
SHOULD RANGE FROM NEAR 80 DEGREES ACROSS EASTERN AREAS TO THE
MIDDLE 80S ACROSS THE MISSISSIPPI DELTA AREAS.

ANOTHER DISTINCT SHORTWAVE OVER SOUTHWEST TEXAS EARLY THIS MORNING
WILL EJECT NORTHEASTWARD TODAY ACROSS THE SOUTHERN PLAINS AND INTO
WESTERN PORTIONS OF THE MID SOUTH LATER THIS EVENING. THERE
REMAINS SOME DIFFERENCES IN TIMING AMONG THE LATEST MODEL GUIDANCE
WITH THE GFS AND NAM/WRF RUNS SUGGESTING AN EARLIER ARRIVAL
COMPARED TO THE LATEST ECMWF. AT THIS TIME...IT APPEARS THAT AN
EARLIER ARRIVAL FALLS IN LINE WITH THE OVERALL DAILY MODEL RUN TO
RUN CONTINUITY ALONG WITH THE LATEST HIGH RESOLUTION HRRR OUTPUT.
THIS SHOULD SUPPORT REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS
THIS EVENING MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER WHICH
SHOULD EVENTUALLY CONSOLIDATE INTO A LINE AND MOVE SLOWLY EAST
ACROSS AREAS EAST OF THE MISSISSIPPI RIVER THROUGH TUESDAY
MORNING.

LATEST PREFERABLE MODEL OUTPUT WITH EARLIER TIMING SUGGESTS THAT
THE ATMOSPHERE WILL AGAIN DESTABILIZE THIS AFTERNOON...ESPECIALLY
AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER WITH SBCAPE VALUES
RISING TO BETWEEN 1500-2500 J/KG BY 00Z TUESDAY. IN ADDITION...AS
THE SHORTWAVE APPROACHES THIS EVENING EXPECT 0-1 SRH TO INCREASE
TO BETWEEN 200-300 M^2/S^2 AS LOW LEVEL WINDS REMAIN BACKED TO THE
SOUTHEAST WITH A VEERING PROFILE WITH HEIGHT. LOW LEVEL JET WINDS
ON THE ORDER OF 40-50 KTS WILL OVERSPREAD WESTERN AREAS DURING THE
EVENING HOURS AND PERSIST THROUGH THE NIGHT. LARGE SCALE ASCENT
WITH THE SHORTWAVE SHOULD ALLOW NUMEROUS SHOWERS AND THUNDERSTORMS
TO DEVELOP QUICKLY BY MID AFTERNOON ACROSS THE ARKLATEX AND SPREAD
QUICKLY NORTHEAST AS A QUASI LINEAR CONVECTIVE SYSTEM (QLCS) INTO
AREAS WEST OF THE MISSISSIPPI RIVER THIS EVENING. LATEST HIGH
RESOLUTION MODELS ALSO SUGGEST THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT IN ADVANCE OF THIS LINE. THE POTENTIAL WILL EXIST
AGAIN FOR A FEW SEVERE THUNDERSTORMS BEGINNING THIS EVENING AND
CONTINUING INTO EARLY TUESDAY MORNING MAINLY ALONG AND WEST OF THE
MISSISSIPPI RIVER. THE PRIMARY SEVERE WEATHER THREATS WILL AGAIN
BE DAMAGING WINDS AND A FEW TORNADOES.

THE THREAT FOR HEAVY RAINFALL WILL ALSO CONTINUE WITH THE
POTENTIAL FOR LOCALIZED AMOUNTS BETWEEN 2 AND 4 INCHES. THERE MAY
BE A FEW ISOLATED HIGHER AMOUNTS. THESE RAINFALL AMOUNTS IF
REALIZED WILL LEAD TO AREAS OF FLASH FLOODING. THEREFORE...HAVE
CONTINUED AND EXTENDED THE FLASH FLOOD WATCH FOR THE ENTIRE MID
SOUTH THROUGH 18Z TUESDAY.

AS THE SHORTWAVE LIFTS NORTHEAST OF THE REGION TUESDAY
MORNING...THE AREA WILL BE LEFT UNDER AN AREA OF BROAD UPPER
TROUGHING ASSOCIATED WITH THE APPROACHING UPPER LOW TO OUR
NORTHWEST. SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE ACROSS
THE REGION THROUGH TUESDAY BUT SHOULD BECOME INCREASINGLY
UNORGANIZED THROUGH THE DAY AS FOCUSED LIFT DIMINISHES AND DEEP
LAYER WIND FIELDS WEAKEN THROUGH THE DAY.

THE UPPER LEVEL PATTERN WILL BECOME LESS AMPLIFIED LATE IN THE
WEEK BUT WITH A CONTINUED TROPICAL AIRMASS IN PLACE COMBINED WITH
DAYTIME HEATING SHOULD LEAD TO MAINLY DIURNALLY FORCED CONVECTION.
A FEW PULSE STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON WITH THE POTENTIAL FOR WET MICROBURSTS AS STRONG
INSTABILITY DEVELOPS BUT WITH WEAK WIND FIELDS. ANY STORM WILL BE
SLOW MOVING AND COULD ALSO PRODUCE LOCALIZED HEAVY RAINFALL.
TEMPERATURES WILL WARM BACK TO NEAR OR SLIGHTLY ABOVE SEASONAL
AVERAGES ALONG WITH CONTINUED HIGH HUMIDITY LEVELS.

ANOTHER UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST BY EARLY
IN THE WEEKEND AND MOVE SLOWLY ACROSS THE MID SOUTH THROUGH THE
WEEKEND INTO EARLY NEXT WEEK. THIS WILL BRING A CONTINUATION AND
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA
THROUGH THE END OF THE EXTENDED FORECAST PERIOD. TEMPERATURES WILL
REMAIN SEASONABLY WARM WITH HUMID WEATHER CONTINUING THROUGH THE
PERIOD.

JLH

&&

.AVIATION...
12Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL GRADUALLY COME TO AN END THIS
MORNING EAST OF THE MS RIVER. MVFR CONDITIONS POSSIBLE THIS
MORNING. OTHERWISE...VFR CONDITIONS EXPECTED TO PREVAIL. A STRONG
SHORTWAVE TROUGH WILL MOVE FROM THE SOUTHERN PLAINS INTO THE LOWER
MS VALLEY TONIGHT. POTENTIAL EXISTS FOR A COMPLEX OF SHRAS/TSRAS
TO AFFECT MEM/JBR BETWEEN 01-05Z AND MEM/TUP BETWEEN 06-10Z ALONG
WITH A POTENTIAL FOR A PERIOD OF MVFR/IFR CONDITIONS. S WINDS
WILL INCREASE TO 10-15 KTS WITH HIGHER GUSTS LATER THIS AFTERNOON
INTO TONIGHT.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR BENTON TN-
     CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 25, 4:27 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
527 AM CDT MON MAY 25 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-261230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
527 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE MID SOUTH TO THE WEST OF THE MISSISSIPPI RIVER BEGINNING THIS
EVENING AND CONTINUING THROUGH TONIGHT. THE PRIMARY THREATS WILL
BE DAMAGING WINDS AND ISOLATED TORNADOES.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE
MID SOUTH. SEVERAL INCHES OF RAIN MAY FALL AND RESULT IN FLASH
FLOODING...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR A FEW STRONG THUNDERSTORMS WILL CONTINUE ON TUESDAY
ACROSS AREAS EAST OF THE MISSISSIPPI RIVER. THE PRIMARY THREATS
WILL BE STRONG WIND GUSTS AND SMALL HAIL WITH THE STRONGEST
STORMS.

THE FLASH FLOOD WATCH WILL CONTINUE THROUGH EARLY TUESDAY
AFTERNOON. THE THREAT FOR HEAVY RAINFALL AND POSSIBLE FLOODING
WILL CONTINUE THROUGH AT LEAST THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT ACROSS
THE WESTERN HALF OF THE MID SOUTH. PLEASE RELAY ANY SEVERE WEATHER
OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
MEMPHIS.

JLH

The radar

The Columbus AFB radar (KGWX), 29 km away, was scanning. The volume nearest the first event began at 13:41 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Monroe

When
May 25, 7:41 AM CST to 7:47 AM CST
Where
Monroe County, 1.84 mi SSW of New Wren to 1.73 mi E of Wren
Rating
EF0
Path length
4.12 mi
Path width
70 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.946, -88.635

The first tornado occurred southwest of Amory and affected areas south of Highway 278, near McAllister Road and Little Coontail Road. Trees were uprooted and broken. Falling trees damaged the roofs of several houses. Damage along this track was intermittent. Maximum winds were estimated at 75 mph. South of the track an area of non-tornadic wind damage was noted.

Thunderstorm Wind, Monroe

When
May 25, 7:41 AM CST to 7:47 AM CST
Where
Monroe County, 2.99 mi S of New Wren to 2.68 mi ESE of Wren
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.927, -88.624

The rear flank downdraft associated with the tornado that occurred southwest of Amory uprooted and snapped trees south of the tornado track. One home had minor roof damage.

Tornado, Monroe

When
May 25, 7:51 AM CST to 7:57 AM CST
Where
Monroe County, 0.67 mi E of Amory to 2.82 mi E of Bigbee
Rating
EF1
Path length
2.51 mi
Path width
150 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
33.982, -88.489

The second tornado affected the community of Amory. Numerous large trees were uprooted and broken. Light poles were bent. Falling trees damaged the roofs of several houses, carports and storage sheds. Other homes had areas of shingles removed. Maximum winds were estimated at 95 mph.

Flash Flood, Monroe

When
May 25, 10:54 AM CST to 1:00 PM CST
Where
Monroe County, 0.74 mi ENE of Amory to 2.21 mi NNE of Becker
Cause
Heavy Rain
Reported by
Public
Coordinates
33.984, -88.488

Heavy rain caused flash flooding in the Amory area. Several roads were flooded including Hatley-Smithville Road and Highway 278 east of Amory.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyThe tornado archive for Mississippi, 2015Warnings in Mississippi, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581401, 581718, 581409, 581427.